Alert archive / Florida / Red Flag Warnings in 2010

Red Flag Warning 37, NWS Tallahassee, FL

March 13, 201015 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Mar 13, 2010, 3:40 AM CST for 15 counties in Florida. It took effect at Mar 13, 2010, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2010, 3:40 AM CST (09:40 UTC)
In effect from
Mar 13, 2010, 12:00 PM CST
Expired
Mar 13, 2010, 5:00 PM CST
In force
5 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Calhoun County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The radar

The Tallahassee radar (KTLH), 40 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2010-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2010-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WWUS82 KTAE 130940
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 AM EST SAT MAR 13 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM EST /NOON CST/ THIS
AFTERNOON TO 6 PM EST /5 PM CST/ THIS EVENING FOR ALL OF NORTH 
FLORIDA EXCEPT DIXIE COUNTY DUE TO A COMBINATION OF LOW RELATIVE 
HUMIDITY...WINDS AND HIGH DISPERSION...

.MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL DROP BELOW 35 PERCENT
THIS AFTERNOON ACROSS MOST OF NORTH FLORIDA. ALTHOUGH CRITICAL
DURATIONS OF LOW RELATIVE HUMIDITY MAY NOT BE REACHED IN SOME
AREAS...SUSTAINED 20 FOOT WINDS AT OR ABOVE 15 MPH ALONG WITH
DISPERSION VALUES ABOVE 75 WILL RESULT IN RED FLAG CONDITIONS.
THEREFORE...A RED FLAG WARNING HAS BEEN ISSUED THIS AFTERNOON FOR
ALL OF NORTH FLORIDA EXCEPT DIXIE COUNTY. THE MINIMUM RELATIVE
HUMIDITY MAY DROP BELOW CRITICAL LEVELS FOR 1 TO 2 HOURS OVER THE
SAME AREAS SUNDAY AFTERNOON. THIS WILL HAVE TO BE MONITORED
CLOSELY AS ONCE AGAIN WE MAY MEET RED FLAG CRITERIA DUE TO WINDS
AND HIGH DISPERSION.

FLZ007>019-026>029-132300-
/O.NEW.KTAE.FW.W.0037.100313T1800Z-100313T2300Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-JEFFERSON-MADISON-LIBERTY-
WAKULLA-TAYLOR-LAFAYETTE-
440 AM EST SAT MAR 13 2010 /340 AM CST SAT MAR 13 2010/

...RED FLAG WARNING IN EFFECT FROM 1 PM EST /NOON CST/ THIS
AFTERNOON TO 6 PM EST /5 PM CST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM EST /NOON CST/ THIS
AFTERNOON TO 6 PM EST /5 PM CST/ THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

BARRY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Mar 13, 1:25 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 13, 1:25 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 AM EST SAT MAR 13 2010

.SYNOPSIS...A LARGE 538 DM LOW IS SPINNING OVER THE MID MS VALLEY
AND IS CENTERED OVER SERN MO EARLY THIS MORNING. AN UPPER RIDGE AXIS
EXTENDS FROM THE SRN ROCKIES INTO THE NRN HIGH PLAINS. THE NEXT
PIECE OF ENERGY IS MOVING ASHORE INTO THE PAC NW. SURFACE ANALYSIS
SHOWS THE COLD FRONT HAS NOW PUSHED E OF THE SUWANNEE RIVER WITH
DRIER AIR GRADUALLY FILTERING IN BEHIND IT. WINDS AND SEAS HAVE
KICKED UP TO LOW END ADVISORY CRITERIA OVER THE NE GULF COASTAL
WATERS.

&&

.SHORT TERM...TODAY THROUGH MON.
THE SHORT TERM WEATHER WILL BE DOMINATED BY THE MASSIVE UPPER LOW
WHICH WILL DROP SEWD TODAY INTO TN AND THEN SLIDE EWD ACROSS THE
CAROLINAS TONIGHT AND TO THE MID ATLANTIC COAST ON SUN AFTERNOON. IT
WILL TAKE UNTIL MON BEFORE THE LOW MOVES ENTIRELY OUT TO SEA. AS THE
LOW MAKES ITS CLOSEST PASS TO OUR N THIS AFTERNOON...500 MB TEMPS
WILL BE DOWN TO BETWEEN -20 AND -24 DEGREES C. STEEP MID LEVEL LAPSE
RATES AND DPVA WILL TAP INTO TO LOW TO MID LEVEL MOISTURE TO KEEP
PLENTY OF CLOUDS AROUND...PARTICULARLY DURING THE MID MORNING TO
EARLY EVENING HOURS. IT APPEARS THAT THERE WILL BE ENOUGH
INSTABILITY AND LIFT TO WARRANT SOME LOW TO SLIGHT CHANCE POPS FOR
LIGHT RAIN ACROSS OUR NRN TIER OF ZONES THIS AFTERNOON. MID LEVEL
TEMPS WILL WARM TO ABOUT -16 C ON SUN AND WE HAVE CAPPED POPS AT
SILENT 10. BY MON...ENOUGH DRY AIR WILL MOVE INTO THE REGION TO
REMOVE EVEN THESE POPS. WITH HEIGHTS SO FAR BELOW NORMAL...IT IS NOT
SURPRISING THAT TEMPS WILL RETURN TO THE VERY FAMILIAR BELOW NORMAL
RANGE OVER THE 3-DAY PERIOD. DAYTIME HIGHS WILL RANGE FROM THE MID
60S N TO UPPER 60S S. LOWS TONIGHT WILL GENERALLY BE IN THE LOWER
40S INLAND WITH MID TO UPPER 40S NEAR THE COAST. FOR SUN NIGHT...MIN
TEMPS WILL BE A COUPLE OF DEGREES MILDER...BUT STILL BELOW NORMAL. A
RATHER TIGHT SURFACE GRADIENT WILL RESULT IN BOTH WEEKEND DAYS BEING
ON THE BREEZY SIDE AS WELL. ALONG THE COAST...A PROLONGED PERIOD OF
STRONG WLY WINDS WILL KICK UP THE SURF TO AROUND 6 FT ALONG OUR W
FACING BEACHES IN BAY AND GULF COUNTIES. THIS IS ENOUGH FOR A HIGH
SURF ADVISORY WHICH WILL BE IN EFFECT FOR THE ENTIRE WEEKEND. THE
RESULTANT HIGH RISK FOR RIP CURRENTS WILL MAKE THINGS TREACHEROUS IN
THE SURF ZONE. HOPEFULLY...THE CHILLY SURF TEMPS WILL KEEP SPRING
BREAKERS OUT OF THE WATER ON WHAT WILL UNDOUBTEDLY BE A VERY BUSY
WEEKEND.

.LONG TERM...MON NIGHT THROUGH NEXT SAT.
A BRIEF PERIOD OF NEARLY ZONAL FLOW ALOFT TO BEGIN THE PERIOD
FOLLOWED BY A GRADUAL AMPLIFYING TROUGH AS AN UPPER LOW CLOSES OFF
OVER MINNESOTA AND DROPS ALL THE WAY TO SOUTH GEORGIA BY 18Z
THURSDAY. THE LOW MOVES EAST INTO THE WESTERN ATLANTIC LATE THURSDAY
WITH UPPER RIDGING BUILDING IN ON FRIDAY WITH THE NEXT TROUGH
ARRIVING SATURDAY. AT THE SURFACE...HIGH PRESSURE CENTERED OVER THE
NORTHERN PLAINS MONDAY NIGHT WILL SLIDE SOUTHWARD TO THE LOWER THE
MISSISSIPPI VALLEY ON THURSDAY. THIS WILL KEEP US IN A LONG DURATION
OF OFFSHORE FLOW. THE WINDS BECOME LIGHT FRIDAY AS THE HIGH SETTLES
OVERHEAD AND THEN BECOMES ONSHORE AS THE HIGH MOVES EAST LATE FRIDAY
AND SATURDAY MAKING MAY FOR THE COLD FRONT. THERE IS JUST A SLIGHT
CHANCE OF RAIN WEDNESDAY NIGHT/THURSDAY AS THE UPPER LOW AND WEAK
SURFACE TROUGH PUSHES IN FROM THE NORTH. ALSO...WILL JUST SHOW A
SLIGHT POP ON SATURDAY AS THE TIMING OF THE COLD FRONT WILL LIKELY
CHANGE BY NEXT WEEKEND. TEMPERATURES WILL RUN 5 TO 10 DEGREES BELOW
SEASONAL LEVELS THROUGH THURSDAY WITH THE OFFSHORE FLOW AND THEN
NEAR NORMAL TEMPS ARE EXPECTED FRIDAY INTO SATURDAY.

&&

.MARINE...TODAY THROUGH WED.
SEAS HAVE RECENTLY REACHED 7 FT AT THE OFFSHORE BUOYS. WINDS MAY
DROP BELOW CRITERIA DURING THE FIRST PART OF THE DAY...BUT ARE
FORECAST TO INCREASE TO ADVISORY LEVELS AGAIN LATER IN THE AFTERNOON
AND THEN REMAIN ELEVATED THROUGH TONIGHT AND ON INTO SUN NIGHT
BEFORE SUBSIDING BELOW HEADLINE CRITERIA ON MON. WINDS WILL
CONTINUE TO SUBSIDE INTO TUE BEFORE PICKING BACK UP TO CAUTIONARY
LEVELS ON TUE NIGHT. SEAS ARE FORECAST TO PEAK AT 10-11 FT WELL
OFFSHORE TONIGHT WITH 7-8 FOOTERS NEAR THE COAST IN THE PANHANDLE.
SEAS WILL BE LOWER OFF THE FRANKLIN COUNTY COAST DUE TO THE OFFSHORE
NATURE OF A W WINDS...AND FURTHER E DUE TO DEPTH LIMITATIONS. WE
WILL SPLIT THE MARINE ZONES ACCORDINGLY.

&&

.AVIATION...THROUGH 06Z SUN.
SATELLITE LOOP AND UPSTREAM METARS SHOW PLENTY OF ALTOSTRATUS
ASSOCIATED WITH THE UPPER LOW SPINNING OVER ARKANSAS. WE MAY SEE
OCCASIONAL CIGS AT MOST TAF SITES IN THE 8-10 KFT RANGE THROUGH THIS
MORNING. OTHERWISE...KTLH AND KVLD MAY SEE BRIEF PERIODS OF MVFR/IFR
CIGS DURING THAT SAME TIME. LATER THIS MORNING AND AFTERNOON CIGS
MAY LOWER TO 5 KFT. IT WILL BE VERY BREEZY TODAY WITH WEST TO
NORTHWEST WINDS SUSTAINED AT 15 KT AND GUSTS TO AROUND 25 KT.

&&

.FIRE WEATHER...MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL DROP
BELOW 35 PERCENT THIS AFTERNOON ACROSS MOST OF NORTH FLORIDA.
ALTHOUGH CRITICAL DURATIONS OF LOW RH MAY NOT BE REACHED IN SOME
AREAS...SUSTAINED 20 FOOT WINDS AT OR ABOVE 15 MPH ALONG WITH HIGH
DISPERSIONS WILL RESULT IN RED FLAG CONDITIONS. THUS...A RED FLAG
WARNING IS BEING ISSUED THIS AFTERNOON FOR ALL OF NORTH FLORIDA
EXCEPT DIXIE COUNTY. MINIMUM RELATIVE HUMIDITY MAY DROP BELOW
CRITICAL LEVELS FOR 1 OR 2 HOURS OVER THE SAME AREAS SUNDAY
AFTERNOON. FOR NOW WE WILL JUST INCLUDE A STATEMENT IN THE FIRE
WEATHER PRODUCT ADDRESSING THIS CONCERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  68  42  69  46  67 /  10  10  10  10  05
PANAMA CITY  68  48  68  49  66 /  05  10  05  05  05
DOTHAN       66  43  66  46  64 /  20  10  10  10  05
ALBANY       65  43  64  44  64 /  20  10  10  10  05
VALDOSTA     68  43  67  46  65 /  10  10  10  10  05
CROSS CITY   70  42  69  47  67 /  05  10  05  10  05
APALACHICOLA 68  45  66  48  66 /  05  10  05  05  05

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

GA...NONE.

FL...HIGH SURF ADVISORY 15Z TODAY THROUGH 00Z MON FOR THE FOLLOWING
     ZONES: BAY AND GULF.

     RED FLAG WARNING 18-23Z TODAY FOR ALL ZONES EXCEPT DIXIE.

GM...SMALL CRAFT ADVISORY UNTIL 04Z MON ALL ZONES.

&&

AVIATION/FIRE WX/LONG TERM...BARRY
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Mar 12, 8:12 PM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
912 PM EST FRI MAR 12 2010

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-131100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
912 PM EST FRI MAR 12 2010 /812 PM CST FRI MAR 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND ADJACENT GULF COASTAL WATERS.

.DAY ONE...TONIGHT...

DRY CONDITIONS WILL MOVE OVER THE REGION TONIGHT AS THE COLD FRONT
MOVES THROUGH THE FORECAST AREA. BREEZY WEST WINDS WILL DEVELOP BY
MORNING IN THE WAKE OF THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

DANGEROUS RIP CURRENT CONDITIONS WILL CONTINUE ALONG THE WESTWARD
FACING BEACHES OF THE EASTERN PANHANDLE ON SATURDAY. IN
ADDITION...HIGH SURF WILL BE POSSIBLE ON SATURDAY AND A HIGH SURF
ADVISORY MAY BE NEEDED IN LATER OUTLOOKS. SMALL CRAFT ADVISORIES
WILL REMAIN IN EFFECT THROUGH SUNDAY MORNING FOR THE ENTIRE MARINE
AREA DUE TO INCREASED WINDS AND SEAS BEHIND THIS FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 2:04 AM CSTHigh Surf AdvisoryTAEBay, Gulf40 hr

Nearby

Red Flag Warnings in Florida, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.